Alert archive / California / Red Flag Warnings in 2008
Red Flag Warning 3, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jun 30, 2008, 5:56 AM PDT for Modoc County, California; Washoe County, Nevada. It took effect at Jun 30, 2008, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2008, 5:56 AM PDT (12:56 UTC)
- In effect from
- Jun 30, 2008, 1:00 PM PDT
- Expired
- Jun 30, 2008, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 165 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 0.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 2690 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KREV 301256 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 556 AM PDT MON JUN 30 2008 ...ANOTHER ROUND OF SCATTERED THUNDERSTORMS FOR PORTIONS OF WESTERN NEVADA AND EXTREME NORTHEAST CALIFORNIA... .LOW PRESSURE OFF THE CALIFORNIA COAST WILL PRODUCE AN UNSTABLE AIR MASS FAVORABLE FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. ALTHOUGH SOME STORMS MAY PRODUCE RAIN...RAINFALL AMOUNTS ARE EXPECTED TO REMAIN LIGHT DUE TO FAST STORM MOTION AND DRY AIR BELOW CLOUD BASES. THE RISK OF LIGHTNING INDUCED FIRES IS HIGHEST IN WEST CENTRAL NEVADA NEAR AND EAST OF HIGHWAY 95...AND ALSO OVER NORTHERN WASHOE COUNTY AND THE SURPRISE VALLEY. THE RECENT WARM WEATHER HAS ALLOWED SOME FUELS...ESPECIALLY GRASS AND FINE DEAD FUELS...TO BECOME CRITICALLY DRY. THIS WILL INCREASE THE RISK OF RAPID FIRE SPREAD BY GUSTY WINDS NEAR THUNDERSTORMS. CAZ270-NVZ453-458-459-010300- /O.NEW.KREV.FW.W.0003.080630T2000Z-080701T0300Z/ SURPRISE VALLEY CALIFORNIA-WEST CENTRAL NEVADA BASIN AND RANGE- NORTHERN WASHOE COUNTY-MINERAL AND SOUTHERN LYON COUNTIES- 556 AM PDT MON JUN 30 2008 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING IN THE SURPRISE VALLEY OF NORTHEAST CALIFORNIA AND PORTIONS OF NORTHWEST AND WEST CENTRAL NEVADA FOR SCATTERED DRY THUNDERSTORMS... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON OVER MINERAL AND LYON COUNTIES...AND SPREAD NORTH ACROSS WEST CENTRAL NEVADA. ADDITIONAL STORMS ARE EXPECTED TO FORM IN THE SURPRISE VALLEY AND NORTHERN WASHOE COUNTY...MAINLY NORTH OF GERLACH. ALTHOUGH AN INCREASE IN MOISTURE MAY RESULT IN A TRANSITION TO WETTER STORMS BY EARLY THIS EVENING...FAST STORM MOVEMENT WILL RESULT IN LIMITED AMOUNTS OF RAINFALL OVER MOST LOCATIONS. SCATTERED LIGHTNING STRIKES COULD LEAD TO MORE FIRE STARTS THROUGH THIS EVENING. ANY NEW FIRES IGNITED BY LIGHTNING TODAY...OR EXISTING FIRES WHICH RESULTED FROM LIGHTNING STRIKES ON SUNDAY MAY BE SPREAD RAPIDLY BY GUSTY OUTFLOW WINDS NEAR THE STORMS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES. $$ MJD HTTP://WEATHER.GOV/RENO/FIRE
2 follow-up statements
000 WWUS85 KREV 302250 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 350 PM PDT MON JUN 30 2008 CAZ270-NVZ453-458-459-010300- /O.CON.KREV.FW.W.0003.000000T0000Z-080701T0300Z/ SURPRISE VALLEY CALIFORNIA-WEST CENTRAL NEVADA BASIN AND RANGE- NORTHERN WASHOE COUNTY-MINERAL AND SOUTHERN LYON COUNTIES- 350 PM PDT MON JUN 30 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR THE SURPRISE VALLEY IN CALIFORNIA AND PORTIONS OF WESTERN NEVADA FOR ISOLATED DRY LIGHTNING AND GUSTY OUTFLOW WINDS... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. ISOLATED DRY THUNDERSTORMS WILL CONTINUE OVER WESTERN THROUGH THIS EVENING. THESE FAST MOVING STORMS WILL RESULT IN LIMITED AMOUNTS OF RAINFALL OVER MOST LOCATIONS. ANY NEW FIRES IGNITED BY LIGHTNING TODAY...OR EXISTING FIRES WHICH RESULTED FROM LIGHTNING STRIKES ON SUNDAY MAY SPREAD RAPIDLY BY GUSTY OUTFLOW WINDS NEAR THE STORMS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO/FIRE FOR UPDATES. $$ GMCGUIRE HTTP://WEATHER.GOV/RENO/FIRE
000 WWUS85 KREV 010313 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 813 PM PDT MON JUN 30 2008 CAZ270-NVZ453-458-459-010415- /O.EXP.KREV.FW.W.0003.000000T0000Z-080701T0300Z/ SURPRISE VALLEY CALIFORNIA-WEST CENTRAL NEVADA BASIN AND RANGE- NORTHERN WASHOE COUNTY-MINERAL AND SOUTHERN LYON COUNTIES- 813 PM PDT MON JUN 30 2008 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. THUNDERSTORM COVERAGE HAS BECOME VERY ISOLATED OVER WESTERN NEVADA AND THE SURPRISE VALLEY OF NORTHEAST CALIFORNIA. THUNDERSTORMS WILL CONTINUE TO DIMINISH LATE THIS EVENING. THEREFORE THE RED FLAG WARNING FOR THE WEST CENTRAL NEVADA BASIN AND RANGE AND THE SURPRISE VALLEY OF CALIFORNIA HAS BEEN ALLOWED TO EXPIRE. $$ HTTP://WEATHER.GOV/RENO/FIRE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 30, 3:55 AM PDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 30, 3:55 AM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
355 AM PDT MON JUN 30 2008
CORRECTED TEXT IN LONG TERM SECTION REFERRING TO AREAS WITH TSTMS
IN FORECAST OR THURS-FRI.
.SHORT TERM...
SOME WEAK RAIN SHOWERS DEVELOPED OVER THE RENO AREA EARLY THIS
MORNING JUST AFTER MIDNIGHT...WITH SOME ENHANCED LIFT AHEAD OF THE
APPROACHING JET MAX. MID LEVEL INSTABILITY IS STILL PRESENT...EVEN
IN THE OVERNIGHT HOURS.
UPPER LEVEL TROUGH STILL LOCATED OFF THE NORTHERN CALIFORNIA COAST
WILL LIFT INTO THE PAC NW TODAY. THERE IS A VORT MAX VISIBLE ON WV
IMAGERY THIS MORNING LOCATED NEAR 35N 125W...MOVING NORTHEAST TOWARD
OUR AREA AND EXPECTED TO BECOME NEGATIVELY TILTED. THIS SHORTWAVE
WILL HIT WESTERN NV THIS AFTERNOON...RIGHT DURING PEAK HEATING.
THE FAVORABLE DIFFLUENT AREA OF THE JET WILL STILL BE OVER WESTERN
NV THIS AFTERNOON AS WELL. THESE FACTORS WILL HELP TO ENHANCE
THUNDERSTORM DEVELOPMENT IN THE WESTERN GREAT BASIN TODAY.
INCREASED THUNDERSTORM COVERAGE FOR TODAY...ISOLATED TO SCATTERED
COVERAGE NORTH AND EAST OF THE RENO AREA. WITH FLOW OVER THE RENO
AREA BECOMING SOUTHWESTERLY TODAY...THE FLOW OVER THE SIERRA WILL
DAMPEN CONVECTIVE ACTIVITY IMMEDIATELY IN THE LEE OF THE SIERRA.
KEPT SOME ISOLATED COVERAGE IN THE RENO ZONE...BUT MAIN FOCUS WILL
BE NORTH AND EAST OF THE RENO AREA. USED THE 00Z AND 06Z NAM FOR
THUNDERSTORM COVERAGE...ALTHOUGH QPF AMOUNTS ARE ALWAYS OVERDONE
WITH THAT MODEL. YESTERDAYS NAM COVERAGE WORKED OUT VERY
WELL...DONT SEE ANY REASON TO DEVIATE NOW.
THUNDERSTORMS WILL INITIATE EAST OF THE RENO AREA TOWARD
LOVELOCK...FALLON AND HAWTHORNE...AS WELL AS TO THE NORTH NEAR
GERLACH AND CEDARVILLE. STORM CELLS ARE EXPECTED TO BE FAST
MOVING...JUST LIKE WE SAW YESTERDAY. WITH PW VALUES STILL AROUND 0.5
TO 0.7 INCHES...FAST MOVING CELLS WILL KEEP MOST LOCATIONS FROM
GETTING ANY MEASURABLE RAINFALL...MEANING DRY LIGHTNING WILL BE A
BIG ISSUE AGAIN TODAY. ONLY VERY LOCALIZED AREAS WILL BE LUCKY
ENOUGH TO SEE ANY MEASURABLE RAINFALL...UNDERNEATH THE CORES THE
STRONGEST CELLS. DECIDED TO ISSUE RFW FOR ZONES NORTH AND EAST OF
RENO. SEE FIRE WEATHER DISCUSSION FOR DETAILS.
THUNDERSTORMS WILL PUSH NORTH AND EAST THROUGH THE AFTERNOON HOURS
AS THE DYNAMIC SHORTWAVE MOVES ACROSS WESTERN NV. WITH VERY DRY
MIXED LOW LEVELS...STRONG TO SEVERE DOWNBURST WINDS WILL AGAIN BE
A GOOD POSSIBILITY THIS AFTERNOON AND EVENING WITH THE STRONGEST
CELLS...ALTHOUGH I DO NOT EXPECT THAT WE WILL SEE AS MANY SEVERE
WARNINGS AS WE SAW YESTERDAY. CONVECTIVE ACTIVITY WILL TAPER OFF
SHARPLY AFTER 8 PM...AS SHORTWAVE RIDGING MOVES IN AND DAYTIME
HEATING ENDS.
WE WILL TRANSITION INTO A RELATIVELY QUIET WEATHER PATTERN AFTER
TODAY...WITH THE SOUTHWESTERN RIDGE BUILDING BACK INTO THE GREAT
BASIN AND DRY SOUTHWESTERLY FLOW SETTING UP OVER THE FORECAST AREA.
HOON
.LONG TERM...THURSDAY THROUGH SUNDAY...
TROF OFF THE WEST COAST IS STILL ON TRACK TO SHEAR OUT TO THE
NORTHEAST WITH SHORTWAVES BRUSHING ACROSS NERN CA AND NWRN NV ON
THURSDAY AND FRIDAY. INSTBY IS STILL LIMITED WITH ISOLD CONVECTION
LIKELY TO BE RESTRICTED TO THE USUAL CONVERGENCE ZONES OF NRN
LASSEN-NWRN WASHOE AND MINERAL-MONO-SRN CHURCHILL COUNTIES EACH
AFTERNOON. THE CURRENT GFS RUN FAVORS THE SOUTH ZONES A LITTLE MORE
THAN THE NORTH FOR POSSIBLY FIRING UP A FEW SHORT LIVED TSTM
CELLS ESPECIALLY ON FRIDAY...SO WHILE BOTH CONVERGENCE ZONES WILL
INCLUDE LOW END TSTM CHANCE ON THURSDAY...BY FRIDAY THE MENTION OF
TSTMS WILL ONLY BE INCLUDED FOR THE SOUTHERN AREAS. MODERATE WEST
WINDS OF 10-20 MPH WITH GUSTS UP TO 30 MPH ARE EXPECTED FROM
HIGHWAY 50 NORTHWARD...WITH LIGHTER WINDS IN THE SOUTH ZONES.
SLIGHT DROP IN MAX TEMPS IS EXPECTED FROM THURS-FRI AS LOWER 500
MB HEIGHTS AND 700 MB TEMPS ENTER THE REGION.
FOR THE REMAINDER OF THE HOLIDAY WEEKEND...GUIDANCE IS IN GOOD
AGREEMENT WITH WESTWARD EXPANSION OF THE RIDGE WHICH WILL BRING
LIGHTER WINDS AND WARMER TEMPS AGAIN BACK TO THE REGION. BY SUNDAY A
FEW VALLEY LOCATIONS IN W-CNTRL NV SHOULD REACH 100 DEGREES
AGAIN...AND EVEN HOTTER CONDITIONS ARE ON THE HORIZON BEYOND THE
HOLIDAY WEEKEND. WEAK FLOW REGIME WILL ALLOW FOR MORE CUMULUS
BUILDUPS IN THE MINERAL-MONO CONVERGENCE ZONES EACH DAY. BUT FORCING
NEEDED FOR GENERATING TSTMS IS NOT EVIDENT AT THIS TIME. MJD
&&
.AVIATION...
VFR CONDS LIKELY OVER MOST AREAS TODAY AS LINGERING HAZE IS NOT
LIKELY TO REDUCE VSBY BELOW 5 MILES UNLESS A NEW SOURCE OF FIRE
SMOKE FLARES UP THIS AFTERNOON. CONVECTION WILL BECOME THE MAIN
AVIATION CONCERN AGAIN BY THIS AFTERNOON WITH POSSIBLE STRONG
DOWNDRAFT AND OUTFLOW GUSTS OF 35 KT OR MORE. THE MOST FAVORED AREA
FOR TSTMS WILL BE NEAR AND EAST OF THE HWY 95 CORRIDOR IN W-CNTRL NV
AND ALSO ACROSS NWRN NV-SURPRISE VALLEY NORTH OF KLOL-GERLACH LINE
BTWN 21Z-03Z. MOST CELLS WILL MOVE TO THE NORTH AT 20-25 KT. ISOLD
TSTMS MAY DEVELOP UP TO 50 MILES WEST OF THE FAVORED AREA BUT TSTMS
ARE NOT LIKELY TO AFFECT KRNO OR THE TAHOE BASIN TODAY. MJD
&&
.FIRE WEATHER...
RED FLAG WARNING FOR DRY LIGHTNING HAS BEEN ISSUED FOR SURPRISE
VALLEY...NORTHERN WASHOE COUNTY...WEST CENTRAL NV BASIN AND
RANGE...AS WELL AS MINERAL AND SOUTHERN LYON COUNTIES. CLASSIC
NEGATIVELY TILTED SHORTWAVE TROUGH IS APPROACHING THE WESTERN GREAT
BASIN...WITH VERY HOT AND DRY CONDITIONS AHEAD OF IT. THIS A VERY
SIMILAR REGIME TO WHAT WE SAW YESTERDAY...EXCEPT THAT THE FOCUS OF
THE THUNDERSTORM DEVELOPMENT WILL SHIFT TO THE EAST TOWARD THE
CENTRAL PORTIONS OF NEVADA. ISOLATED TO WIDELY SCATTERED DRY
THUNDERSTORMS CAN BE EXPECTED...ALONG WITH GUSTY AND ERRATIC OUTFLOW
WINDS. THIS WILL CAUSE NUMEROUS NEW FIRE STARTS ACROSS THE AFFECTED
AREA...MAKING FOR A CRITICAL FIRE WEATHER DAY. THUNDERSTORM ACTIVITY
WILL PEAK OUT THIS AFTERNOON AND EARLY EVENING...ENDING BY 8PM
TONIGHT. DRY SOUTHWEST FLOW WILL DEVELOP OVER THE FORECAST AREA BY
TUESDAY...WHICH WILL END THE DRY THUNDERSTORM ACTIVITY THAT WE HAVE
BEEN SEEING OVER THE LAST FEW DAYS. HOON
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
EVENING FOR NVZ453-458-459.
CA...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
EVENING FOR CAZ270.
&&
HTTP://WEATHER.GOV/RENOThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:07 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 53 min |
| Jun 29, 5:12 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 33 min |
| Jun 29, 5:45 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 45 min |
| Jun 29, 6:28 PM PDT | Flash Flood Warning | REV | Lassen | 2 hr |
| Jun 29, 6:29 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 46 min |
| Jun 29, 8:09 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 35 min |
| Jun 29, 5:32 PM PDT | Severe Thunderstorm Warning | REV | Lyon, Storey, Washoe | 28 min |
| Jun 29, 7:12 PM PDT | Severe Thunderstorm Warning | REV | Pershing, Washoe | 63 min |
Nearby
Red Flag Warnings in California, 2008Red Flag Warnings in Nevada, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.